Alert archive / Arizona / Wind Advisories in 2018

Wind Advisory 24, NWS Flagstaff, AZ

May 10, 20185 counties in Arizona

NWS Flagstaff, AZ issued this wind advisory at May 10, 2018, 2:29 AM MST for 5 counties in Arizona. It took effect at May 11, 2018, 10:00 AM MST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 10, 2018, 2:29 AM MST (09:29 UTC)
In effect from
May 11, 2018, 10:00 AM MST
Expired
May 11, 2018, 8:00 PM MST
In force
10 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Gila County, AZ, Navajo County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 52 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 9.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4191 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

331 
WWUS75 KFGZ 100929
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
229 AM MST Thu May 10 2018

AZZ004>017-038>040-101900-
/O.NEW.KFGZ.WI.Y.0024.180511T1900Z-180512T0300Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Prescott, 
Seligman, Ash Fork, Keams Canyon, Kaibito, Canyon De Chelly, 
Chinle, Kayenta, Window Rock, Ganado, Wupatki N.M, .Tuba City, 
Winslow, Holbrook, Snowflake, St. Johns, Springerville, 
Flagstaff, Williams, Munds Park, Heber, Happy Jack, Forest Lakes,
Show Low, Greer, Pinetop, Sedona, Navajo N.M., Dilkon, 
and Kykotsmovi
229 AM MST Thu May 10 2018

...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM MST FRIDAY...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect from noon to 8 PM MST Friday. 

* TIMING...Wind speeds increasing late Friday morning and 
  continuing through Friday evening. 

* WINDS...Southwest 25 to 35 mph with gusts 45 to 55 mph.

* IMPACTS...Winds this strong can make driving
  difficult...especially for high profile vehicles. Areas of
  blowing dust limiting visbilities across northeast Arizona.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Consider securing loose 
belongings on your property. Additional weather information is on 
the web at www.weather.gov/flagstaff.

&&

$$
4 follow-up statements
336 
WWUS75 KFGZ 111102
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
402 AM MST Fri May 11 2018

AZZ018-037-111915-
/O.EXB.KFGZ.WI.Y.0024.180511T1700Z-180512T0300Z/
Northern Gila County-Yavapai County Valleys and Basins-
Including the cities of Payson, Strawberry, Young, Cottonwood, 
Camp Verde, Cordes Junction, and Bagdad
402 AM MST Fri May 11 2018

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MST
THIS EVENING...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect from 10 AM this morning to 8 PM MST
this evening. 

* TIMING...Wind speeds increasing by mid morning Friday morning 
  and continuing through Friday evening. 

* WINDS...Southwest 25 to 35 mph with gusts to 45 mph.

* IMPACTS...Winds this strong can make driving difficult...
  especially for high profile vehicles. 

  PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Consider securing loose
belongings on your property. Additional weather information is on
the web at www.weather.gov/flagstaff.

&&

$$

AZZ004>017-038>040-111915-
/O.EXT.KFGZ.WI.Y.0024.180511T1700Z-180512T0300Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Prescott, 
Seligman, Ash Fork, Keams Canyon, Kaibito, Canyon De Chelly, 
Chinle, Kayenta, Window Rock, Ganado, Wupatki N.M, .Tuba City, 
Winslow, Holbrook, Snowflake, St. Johns, Springerville, 
Flagstaff, Williams, Munds Park, Heber, Happy Jack, Forest Lakes,
Show Low, Greer, Pinetop, Sedona, Navajo N.M., Dilkon, 
and Kykotsmovi
402 AM MST Fri May 11 2018

...WIND ADVISORY NOW IN EFFECT FROM 10 AM THIS MORNING TO 8 PM
MST THIS EVENING...

* TIMING...Wind speeds increasing by mid morning Friday and 
  continuing through Friday evening. 

* WINDS...Southwest 25 to 40 mph with gusts 45 to 55 mph.

* IMPACTS...Winds this strong can make driving difficult... 
  especially for high profile vehicles. Areas of blowing dust 
  limiting visibilities across northeast Arizona. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Consider securing loose
belongings on your property. Additional weather information is on
the web at www.weather.gov/flagstaff.

&&

$$
463 
WWUS75 KFGZ 111541
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
841 AM MST Fri May 11 2018

AZZ004>018-037>040-120300-
/O.CON.KFGZ.WI.Y.0024.180511T1700Z-180512T0300Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Prescott, 
Seligman, Ash Fork, Keams Canyon, Kaibito, Canyon De Chelly, 
Chinle, Kayenta, Window Rock, Ganado, Wupatki N.M, .Tuba City, 
Winslow, Holbrook, Snowflake, St. Johns, Springerville, 
Flagstaff, Williams, Munds Park, Heber, Happy Jack, Forest Lakes,
Show Low, Greer, Pinetop, Payson, Strawberry, Young, Cottonwood, 
Camp Verde, Cordes Junction, Bagdad, Sedona, Navajo N.M., Dilkon,
and Kykotsmovi
841 AM MST Fri May 11 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* TIMING...Winds will increase through late this morning and
  continue through sunset this evening.

* WINDS...Southwest 25 to 40 mph with gusts 45 to 55 mph.

* IMPACTS...Winds this strong can make driving difficult... 
  especially for high profile vehicles. Areas of blowing dust 
  limiting visibilities across northeastern Arizona. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Consider securing loose
belongings on your property. Additional weather information is on
the web at www.weather.gov/flagstaff.

&&

$$
261 
WWUS75 KFGZ 112217
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
317 PM MST Fri May 11 2018

AZZ009>014-016-017-039-040-120630-
/O.NEW.KFGZ.WI.Y.0025.180512T1700Z-180513T0300Z/
/O.CON.KFGZ.WI.Y.0024.000000T0000Z-180512T0300Z/
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Keams Canyon, Kaibito, Canyon De Chelly, 
Chinle, Kayenta, Window Rock, Ganado, Wupatki N.M, .Tuba City, 
Winslow, Holbrook, Snowflake, St. Johns, Springerville, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
317 PM MST Fri May 11 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM MST SATURDAY...

The National Weather Service in Flagstaff has issued a new Wind
Advisory, which is in effect from 10 AM to 8 PM MST Saturday. 

* TIMING...Strong southwest winds will continue through the 
  remainder of the afternoon and into the early evening. Winds 
  will decrease slightly overnight, before increasing again late 
  Saturday morning. Strong southwest winds will then continue 
  through Saturday afternoon. 

* WINDS...Southwest 25 to 40 mph with gusts from 45 to 55 mph
  through early Friday evening. Winds decreasing to 20 to 25 mph 
  with gusts to near 40 mph overnight. Winds increasing to 20 to 
  35 mph, with gusts around 45 mph Saturday.

* IMPACTS...Difficult driving for high profile vehicles. Areas of
  blowing dust and sand may severely limit visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected.

Winds this strong can make driving difficult...especially for 
high profile vehicles. Consider securing loose belongings on your 
property.

Additional weather information is on the web at 
www.weather.gov/flagstaff.

&&

$$

AZZ004>008-015-018-037-038-120300-
/O.CON.KFGZ.WI.Y.0024.000000T0000Z-180512T0300Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-Western Mogollon Rim-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Prescott, 
Seligman, Ash Fork, Flagstaff, Williams, Munds Park, Payson, 
Strawberry, Young, Cottonwood, Camp Verde, Cordes Junction, 
Bagdad, and Sedona
317 PM MST Fri May 11 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* TIMING...Strong southwest winds will continue through the 
  remainder of the afternoon and into the early evening. Winds 
  will decrease slightly overnight, but windy conditions will 
  continue into Saturday.

* WINDS...Southwest 25 to 35 mph with gusts from 40 to 50 mph.
  Winds decreasing to 15 to 25 mph with gusts to near 40 mph
  overnight, remaining at that strength into Saturday.

* IMPACTS...Difficult driving for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected.

Winds this strong can make driving difficult...especially for 
high profile vehicles. Consider securing loose belongings on your 
property.

Additional weather information is on the web at 
www.weather.gov/flagstaff.

&&

$$
402 
WWUS75 KFGZ 120259
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
759 PM MST Fri May 11 2018


AZZ009>014-016-017-039-040-121100-
/O.EXP.KFGZ.WI.Y.0024.000000T0000Z-180512T0300Z/
/O.CON.KFGZ.WI.Y.0025.180512T1700Z-180513T0300Z/
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Keams Canyon, Kaibito, Canyon De Chelly, 
Chinle, Kayenta, Window Rock, Ganado, Wupatki N.M, .Tuba City, 
Winslow, Holbrook, Snowflake, St. Johns, Springerville, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
759 PM MST Fri May 11 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 8 PM MST
SATURDAY...
...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING...

The National Weather Service in Flagstaff has issued a new Wind
Advisory, which is in effect from 10 AM to 8 PM MST Saturday.

* TIMING...Winds will decrease slightly overnight, before 
  increasing again late Saturday morning. Strong southwest winds 
  will then continue through Saturday afternoon. 

* WINDS...Winds decreasing to 20 to 25 mph with gusts to near 40 
  mph overnight. Winds increasing to 20 to 35 mph, with gusts 
  around 45 mph Saturday. 

* IMPACTS...Difficult driving for high profile vehicles. Areas 
  of blowing dust and sand may severely limit visibility at 
  times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected.

Winds this strong can make driving difficult...especially for
high profile vehicles. Consider securing loose belongings on your
property.

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ004>008-015-018-037-038-120400-
/O.EXP.KFGZ.WI.Y.0024.000000T0000Z-180512T0300Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-Western Mogollon Rim-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Prescott, 
Seligman, Ash Fork, Flagstaff, Williams, Munds Park, Payson, 
Strawberry, Young, Cottonwood, Camp Verde, Cordes Junction, 
Bagdad, and Sedona
759 PM MST Fri May 11 2018

...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING...

Windy conditions will continue across much of northern Arizona
overnight. However, stronger wind gusts will generally remain in
the 30 to 40 mph range, primarily below Wind Advisory criteria.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at May 9, 8:41 PM MST, 5 hours 48 minutes earlier.

Area forecast discussion, May 9, 8:41 PM MST, 5 hours 48 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
841 PM MST Wed May 9 2018

.SYNOPSIS...Expect very warm temperatures today, with many areas
reaching or exceeding record highs. Southwest winds will continue
to strengthen each day through Friday or Saturday. Stronger winds
and dry conditons will lead to critical fire weather conditions
for much of the area Thursday and Friday. Cooler temperatures and
less wind are anticipated for the weekend.

&&

.UPDATE...
No significant changes to the update this evening ahead of
critical fire weather conditions for Thursday. Light winds
expected overnight before increasing from the southwest Thursday
afternoon and continuing through the evening hours.

&&

.PREV DISCUSSION /235 PM MST/...A couple of high temperature
records have already fallen this afternoon, with several more
likely by the end of the day. A band of high clouds has hampered
heating over a few higher elevation locations, but there is
plenty of time left in the day. This will be the warmest day of
the week as heights are starting to fall already this afternoon.

Heights continue to fall through the week as a closed low forms
over the Pacific Northwest on Thursday. This low will move
southward and settle over the northern Great Basin Thursday
through Sunday. The intensity of the low will peak Friday or
Saturday. This pattern will introduce another prolonged period of
gusty southwest winds for our area, with the highest winds likely
on Friday. Winds speeds and dry surface conditions will combine to
produce critical fire weather conditions as well, with fire
weather watches and warnings already out for Thursday and Friday.

Speeds will be high enough to reach Wind Advisory criteria in a
few areas on Thursday, widespread on Friday. Have opted to hold
off on any wind headlines for Thursday, with products likely for
Friday in the next few forecast periods.

The low slowly retreats and begins to fill over the weekend,
leaving behind cooler conditions and slowly decreasing winds.
Expect warm conditions to return next week, with more typical
diurnally driven southwest winds each afternoon.

&&

.AVIATION...For the 06Z package...VFR conditions will continue over
the next 24 hrs. Southwest winds will increase after 17Z Thursday
becoming 15-20 kts gusting 30-35 kts. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Low pressure settling to our north will lead to
windy conditions and critical fire weather Thursday and Friday. A
Red Flag Warning has been issued for Thursday from the Mogollon Rim
north to Utah. A Fire Weather Watch continues for all of northern
Arizona Friday.

Saturday through Monday...Cooler temperatures arrive across most of
the area Saturday. However, critical fire weather conditions will
still be possible across eastern Arizona. Expect dry weather with
near to above normal temperatures Sunday and Monday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Red Flag Warning from noon to 7 PM MST Thursday FOR AZZ104-
106>116-139-140.

Fire Weather Watch from Friday afternoon through Friday evening
FOR AZZ104>118-137>140.

&&

PUBLIC...Suk/Peterson
AVIATION...KD
FIRE WEATHER...MCT

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 3:49 AM MSTRed Flag WarningFGZApache, Coconino, Gila, Navajo, Yavapai40 hr

Nearby

Wind Advisories in Arizona, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.